Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Cheyenne, WY

August 12, 2017Box Butte County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2017, 2:54 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 51 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 2:54 PM MDT (20:54 UTC)
Expired
Aug 12, 2017, 3:45 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

Counties Box Butte County, NE, Morrill County, NE

The radar

The North Platte radar (KLNX), 190 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:55 PM MDTHAIL 0.56 S Hemingford, NEVERY HEAVY RAIN.
Aug 12, 2:57 PM MDTHAIL 1.7510 Sw Hemingford, NEBRIEF HAIL WITH HEAVY RAIN.
Aug 12, 3:08 PM MDTHAIL 0.59 Nw Alliance, NESOME JUST A BIT LARGER.
Aug 12, 3:14 PM MDTHAIL 1.7510 Nw Alliance, NE
Aug 12, 3:30 PM MDTHAIL 1.255 S Alliance, NECOVERS HWY 385 SOUTH OF ALLIANCE.
Aug 12, 3:33 PM MDTHAIL 1.7510 Sw Alliance, NEGOLF BALL HAIL ALONG HIGHWAY 385. SEVERAL CARS ON SIDE OF ROAD WITH BROKEN WINDOWS.
Aug 12, 3:34 PM MDTHAIL 1.7510 Sw Alliance, NESEVERAL CARS ALONG THE SIDE OF HWY 385 WITH BROKEN WINDSHIELDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS55 KCYS 122054
SVRCYS
NEC013-123-122145-
/O.NEW.KCYS.SV.W.0096.170812T2054Z-170812T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
254 PM MDT SAT AUG 12 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Box Butte County in the Panhandle of Nebraska...
  North central Morrill County in the Panhandle of Nebraska...

* Until 345 PM MDT

* At 254 PM MDT, a severe thunderstorm was located near Berea, or 12
  miles northwest of Alliance, moving southeast at 25 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Alliance, Berea, Alliance Airport and Wild Horse Butte. 

This replaces the Severe Thunderstorm Warning which was previously 
in effect for the warned area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4183 10296 4223 10325 4232 10306 4223 10274
      4210 10274 4209 10271 4207 10270 4201 10270
TIME...MOT...LOC 2054Z 314DEG 21KT 4221 10308 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Hammer
1 follow-up statement
513 
WWUS55 KCYS 122108
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
308 PM MDT SAT AUG 12 2017

NEC013-123-122145-
/O.CON.KCYS.SV.W.0096.000000T0000Z-170812T2145Z/
Box Butte NE-Morrill NE-
308 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN BOX BUTTE AND NORTH CENTRAL MORRILL COUNTIES...

At 308 PM MDT, a severe thunderstorm was located near Berea, or near
Alliance, moving southeast at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. Golf ball sized hail was reported west of 
         Berea with this storm. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Alliance, Alliance Airport and Berea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4216 10320 4226 10296 4210 10274 4209 10271
      4207 10270 4201 10270 4183 10296
TIME...MOT...LOC 2108Z 313DEG 22KT 4213 10297 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:42 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 11:42 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1142 AM MDT Sat Aug 12 2017

.UPDATE...
Issued at 1102 AM MDT Sat Aug 12 2017

Latest water vapor loop was showing shortwave energy moving
through southwest Wyoming late this morning. Starting to see the
cap weaken a bit across areas mainly along and west of the Laramie
Range with the weakest cap across the mountain ranges. This area
is only showing marginal cape values (<1000 j/kg) and weak shear
25-30kts. Dewpoints are also drying out a bit out a bit as well
due the shallower moisture in place. Would not be surprised to see
a few showers and thunderstorms develop in areas west of the
Laramie Range during the next couple of hours with the main threat
in this region being gusty wind speeds to 50 mph and small hail.

Meanwhile, things are finally starting to clear out across the
Nebraska Panhandle. This area has a very moist air mass in place
along with steep mid level lapse rates in place and better shear
(40-50kts) projected by the HRRR. With all that said, we should
be in for active afternoon in the Nebraska Panhandle and portions
of Goshen/Niobrara counties with the supercells containing large
hail and damaging winds. Tornado threat looks to be rather minimal
at this time, but we will have to keep an eye on the low level
flow to see if it backs ahead of the progressive shortwave.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 327 AM MDT Sat Aug 12 2017

Stratus and fog are becoming more widespread this morning along
the Cheyenne Ridge and in the river valleys of the Nebraska
Panhandle. HRRR shows the continued expansion of fog through the
morning so followed these trends for this morning's forecast.
Increased PoPs as well for over our northwest locations as radar
shows some rain showers headed this way. Otherwise, should remain
a pretty quite morning.

The rest of the weekend looks pretty active with the potential for
a few strong to severe storms in the afternoon and evening. For
today, a leading impulse of Pacific origin will move over the
forecast area midday ahead of the main upper low diving southeast
over Montana and the Dakotas. Timing of both features between the
models seems to be pretty close, however the associated sfc
features vary somewhat in the models. The main sfc trough
developing over our plains this morning looks to shift east quite
a bit faster in the GFS than other models, which would push the
main plume of moisture and instability east of our counties. The
NAM, ECMWF, and other high res models agree on keeping the sfc
trough further west during the day, oriented northeast to
southwest from Sioux County down to Laramie County. Will side with
the consensus of models. Ahead of the trough, SBCapes are progged
to be 2000-3000 J/kg in spots with a weak cap that should erode
through the afternoon hours.

Ample midlevel forcing and sfc convergence along the trough will
initiate storms by the mid afternoon, and bulk shear around 40 kts
combined with rather large instability will support supercellular
mode at least initially. However, increasing northwest flow in the
wake of the upper impulse looks to contribute to an upscale in
development as the storms push east across the Panhandle through
the late  afternoon and evening. Llvl shear progs are not all
that impressive with sfc flow mainly out of the south, but there
could be pockets of backed winds along terrain features which
could increase llvl shear. Therefore, think the main threats from
supercells will large hail (>1") and strong outflow winds
(>60mph), but any areas that see those backed sfc winds certainly
have the potential for a brief tornado as well. The main upper
trough will move across the Dakotas tonight and will push a cold
front across the northern half of the CWA. Models show it stalling
from the northern Laramie Range to the southeast for tonight. A
second impulse looks to approach from the southwest and trek
across northern Colorado tonight as well, so we could see a few
showers and weak storms continue overnight. Potential for fog will
be much more sporadic across the region as convection disrupts
the boundary layer somewhat.

The upper ridge will move over the Rockies on Sunday with yet
another midlevel impulse expected to move across the forecast area
in the afternoon. The cold front is progged to remain quasi-
stationary across our plains counties through the day, with
southeasterly return flow bringing back the higher dewpoints
especially in the Panhandle. Forecast soundings indicate the
postfrontal airmass will modify rather quickly through the day so
it's looking a good bet we'll be dealing with another day of
severe thunderstorms along the WY/NE border and points east in the
afternoon/evening. Further west, expect weaker thunderstorms to
develop as the wave moves overhead along with breezy westerly sfc
winds within unidirectional westerly flow.

.LONG TERM...(Monday through Friday)
Issued at 327 AM MDT Sat Aug 12 2017

Robust shortwave will move from the Great Basin into western WY
on Monday afternoon. Surface trough will be in place over the
plains with convective development likely in the afternoon
especially along and north of a Douglas to Chadron line. Could see
one or two strong storms again on Monday afternoon with the
expected shear/instability in place.

Pretty strong Pacific cold front passes across the area on Tuesday
with showers and thunderstorms developing ahead of it in the
afternoon.  Strength of the forcing and tightening low level
gradients may allow for strong winds with some of the more robust
convection.

Zonal flow sets up for Wednesday trending to more NW flow by Friday
as ridging begins to try to rebuild over the western US.  Looks like
much of the low level moisture gets pushed east of our CWA by
Wednesday with lessening chances for convection and seasonable temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM MDT Sat Aug 12 2017

MVFR cigs will continue for the next hour or two at SNY/AIA.
Otherwise VFR conditions will prevail through the taf period.
Scattered showers and thunderstorms will develop between 19-21Z
across much of the region. A few of the storms could be strong to
severe, mainly over the Nebraska Panhandle. Brief heavy rain,
hail, and gusty winds will be possible with the stronger storms.

&&

.FIRE WEATHER...
Issued at 327 AM MDT Sat Aug 12 2017

Fire weather concerns will remain minimal through middle of next
week with near normal temperatures and chances for showers and
thunderstorms expected through this time. High pressure looks to
build in from the west later in the week, bringing warmer and
drier conditions back to the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...RJM
LONG TERM...DEL
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Aug 12, 3:46 AM MDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
346 AM MDT Sat Aug 12 2017

WYZ101>119-131000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
346 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop by early afternoon over the
Laramie Range and move east and southeast into the plains by mid
afternoon. A few storms may become severe over eastern portions of
Southeast Wyoming. Large hail and damaging winds will be the main
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms will develop again on Sunday and Monday
afternoons. A few strong storms with hail and gusty winds are
possible both days. Thunderstorm chances will diminish through mid
week.

.Spotter information statement...

Spotter activation may be needed this afternoon along and east of
a line from Lusk to Torrington to Pine Bluffs.

NEZ002-003-019>021-054-055-095-096-131000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
346 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop and move east and southeast
into the Panhandle by mid to late afternoon. Storms will continue
into the early evening hours. A few storms may become severe with
large hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms will develop again on Sunday and Monday
afternoons. A few strong storms with hail and gusty winds are
possible both days. Thunderstorm chances will diminish through mid
week.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening over
the Nebraska Panhandle.

In the hours before

Local storm report, Aug 12, 2:35 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             6 W HEMINGFORD          42.32N 103.19W
08/12/2017  E0.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            VERY STRONG WINGS ESTIMATED AT 50G60 MPH. HEAVY RAIN
            COMBINED WITH WINDS MAKE IT IMMPOSSIBLE TO SEE ACROSS THE
            YARD.

&&

BCHAPMAN
Local storm report, Aug 12, 2:47 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             2 W HEMINGFORD          42.32N 103.12W
08/12/2017  E0.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            GROUND COVERED WITH PEA TO MARBLE SIZED HAIL. DITCHES
            FULL OF WATER AFTER VERY HEAVY RFAIN.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:36 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux39 min
Aug 12, 2:14 PM MDTSevere Thunderstorm WarningCYSBox Butte46 min
Aug 12, 3:20 PM MDTTornado WarningCYSBox Butte, Morrill26 min
Aug 12, 3:45 PM MDTSevere Thunderstorm WarningCYSMorrill45 min
Aug 12, 3:50 PM MDTSevere Thunderstorm WarningCYSKimball40 min
Aug 12, 4:29 PM MDTAreal Flood AdvisoryCYSKimball3 hr
Aug 12, 4:29 PM MDTSevere Thunderstorm WarningCYSMorrill31 min
Aug 12, 5:00 PM MDTSpecial Weather StatementCYSCheyenne45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.